Nurse's mistake with diabetes drug causes fatality

  1. 0
    Interesting article. Not sure if it has been posted before. Thought you might be interested. We all learn from others mistakes.


    SANTA ROSA Hospital fined $50,000 for error Nurse's mistake with diabetes drug fatal to patient

    Jim Doyle, San Francisco Chronicle Staff Writer

    Wednesday, March 2, 2005

    Santa Rosa Memorial Hospital has been fined $50,000 for its treatment of a 76-year-old woman who died after a nurse mistakenly gave her another patient's diabetes medicine, state health officials said Tuesday.

    Memorial Hospital's skilled nursing facility received the "AA citation" - - the most severe penalty under state law for nursing homes -- for the May 2004 death of the female patient, state Public Health Officer Richard J. Jackson said. The woman's name has not been made public.

    This appears to be the second death in recent years for which Memorial Hospital's skilled nursing unit has been cited and fined by state investigators. It was similarly cited and fined in 2000, records show.

    Statewide, health officials said, the deaths of more than a dozen elderly patients last year resulted in citations and fines being levied against California's state-licensed nursing homes.

    An investigation by the California Department of Health Services found that poor care, including a failure to promptly notify the elderly woman's physician of the medication error and to provide emergency medical assistance, led to her death at Memorial Hospital's Sotoyme Campus.

    The Sonoma County coroner's office, meanwhile, disclosed Tuesday that it had been notified by a fax from Memorial Hospital that a 76-year-old woman had died of natural causes at its nursing home on May 18, 2004. The coroner's office would not elaborate on the case, nor release the patient's name.

    Santa Rosa Memorial Hospital is owned by St. Joseph Health System -- Sonoma County and affiliated with the Sisters of St. Joseph of Orange health care chain. The hospital runs two skilled nursing facilities totaling 54 beds for long-term and transitional care.

    Dr. Gary Greensweig, chief medical officer for Memorial Hospital, said in a written statement that the institution "deeply regrets the loss of a patient who was in our care ..."

    "We have expressed our heartfelt condolences to the family and friends of the patient," he said. "We take these matters very seriously. We place patient safety and security in the forefront of everything we do. We have put in place a series of measures to ensure patient safety at all of our facilities."

    Memorial Hospital's nursing home received a "AA citation" and $50,000 fine in September 2000 "due to inadequate management of a resident's medical condition. She developed an infection, went into septic shock and died," said Department of Health Services spokeswoman Lea Brooks.

    According to state health investigators, last year's death occurred as the result of a series of mistakes and miscommunications.

    The patient was admitted to the hospital's skilled nursing unit on May 12, 2004, a week after colon surgery. She had terminal cancer but was alert and had regained her ability to walk with assistance. She planned to be released in 10 days for hospice home care, so that she could spend the final weeks of her life with her friends and family, including her grandchildren.

    At about 8 p.m. on May 17, a male nurse gave Glipizide, a diabetes drug, to the woman and failed to note the medication in her chart. She did not have diabetes. A nursing manager later explained to state health investigators that the diabetes drug actually had been ordered for a male patient in a nearby room.

    The licensed vocational nurse told investigators that he had been interrupted while administering medications and had forgotten to check the elderly patient's armband to make sure the drug was intended for her. He told investigators that he had discovered his error at 9:30 p.m. when the patient complained of dizziness, and her blood sugar level had dropped significantly.

    The on-call doctor gave orders for the nursing staff to give the patient hourly blood sugar checks during the night, and if there was a problem, an IV (intravenous) should be started, he told investigators. However, the doctor told investigators, those orders were "not accurately taken down."

    When the patient's daughter was unable to wake her mother the next morning, she was told by a nurse that the patient "had been restless and was probably tired," the state report says.

    The nursing staff put in two calls to the patient's attending physician, who issued no new orders for medical treatment. The hospital's investigators listed the cause of death as "Med error."

    Hospital officials told state investigators that, among its corrective actions, it had trained its license skilled nursing staff to notify physicians of any bad reactions to medication and counseled the nurses involved in the May 2004 death. State health officials have referred the incident to the state's licensed vocational nursing board for possible disciplinary action.

    "Most medical errors aren't caused by personal negligence. They're caused by systems failures," said Mark Forstneger, a spokesman for the Joint Commission on Accreditation of Healthcare Organizations in Oakbrook, Ill. "Instead of name, blame and shame -- saying, 'This person did it. Fire him' -- you need to fix the system, because another staff person can make the same error in similar circumstances."

    E-mail Jim Doyle at jdoyle@sfchronicle.com
  2. 8,866 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 0
    Yes, and some places want to have "medication aides"?

    Also, anyone know just what the "systems error" might have been here?
  5. 0
    This looks like error upon error upon error, causing an unnecessary death.

    I alway worry about the nursing home here in town. The staff is overworked, underpaid, and at times seem just a little apathetic due to the same. We recently had a LOL who was given 50u of Humalog when it should have been 5u. Lots of time in the ER, a D5 drip and frequent Accuchecks with boluses of D50 and she was sent back. I have no idea what would have happened if this had occured at night rather than the morning. As far as I know, this NH is staffed with 1 RN and lots of CNA's.

    bob
  6. 2
    My worst nightmare, giving the wrong medication. To the wrong patient. I've had a few close calls, but those five rights come through every time so far.

    Hmmm....the patient had been restless and was probably tired? Signs of hypoglycemia perhaps????

    Wonder why they felt the need to mention it was a male nurse?
    mariahlily and SilentfadesRPA like this.
  7. 0
    Quote from 3rdShiftGuy
    Wonder why they felt the need to mention it was a male nurse?

    My thoughts exactly. There is no need to preface the word nurse with "male", the word is not gender specific and anyway, it's completely irrevelant.


    I've made medication errors before; it's not a good feeling at all. The worst part is explaining to the patient your mistake.


    It sounds like this patient could have been saved with proper follow-up. I think she should have had an IV anyway so they could act quickly if needed. 8PM? That was an odd time to give Glipizide no matter who it was intended for. It's too bad they didn't do the q1hour blood sugar checks as they were supposed to. I wonder what the staffing was like?
  8. 0
    Quote from 3rdShiftGuy

    Wonder why they felt the need to mention it was a male nurse?
    My sentiments exactly. I was wondering if anyone else to offense about that. While they're at it, why not mention race too?
  9. 1
    Quote from SharonH, RN
    It sounds like this patient could have been saved with proper follow-up. I think she should have had an IV anyway so they could act quickly if needed. 8PM? That was an odd time to give Glipizide no matter who it was intended for. It's too bad they didn't do the q1hour blood sugar checks as they were supposed to. I wonder what the staffing was like?
    I just can't believe that once the error was noticed, that they just totally screwed up on the follow-up. Anyone with ANY nursing experience would guess that the follow-up would include frequent accu-checks and the possibility of giving some IV dextrose. How they could forget this AND not take down proper MD orders is beyond me. Giving the wrong med is bad enough, but to just leave that patient all night long without internvention?!?! That is total negligence. :angryfire
    SilentfadesRPA likes this.
  10. 0
    The article does not state how low her BG had dropped to. Maybe the patient should have beem moved to a medical floor.


Top